Although your taste buds only detect four basic flavors -- salty, sweet, bitter and sour -- your sense of smell allows you to perceive a variety of more subtle flavors. Experiencing a metallic or coppery taste that won’t go away is a taste abnormality disorder known as dysgeusia. While the condition can have numerous causes, it’s often temporary if the cause can be removed or treated.
Vitamins and Metal Taste
If your mouth tastes like metal for a few hours every time you take a multivitamin, it’s possible your supplement is responsible for the off-putting sensation. Multivitamins, particularly those that contain heavy metals like zinc, copper and chromium, have been known to cause a metallic aftertaste. Iron and calcium supplements have also been linked to the condition, as have prenatal vitamins. If caused by a vitamin supplement, “metal mouth” typically disappears once your body has processed the nutrients, according to the Cleveland Clinic.
Nutrition Overload and Other Causes
If your multivitamin seems to bring on a metallic taste that doesn’t subside within a few hours, you may be consuming more nutrients than your body requires -- a common side effect of taking too much vitamin D, for example. In such cases, adjusting your dose should help alleviate the problem.
Poor oral hygiene, allergies, upper respiratory infections, hormonal changes during pregnancy, nutritional deficiencies and prescription medications are other common causes of metallic dysgeusia.